Alert archive / Mississippi / Flash Flood Warnings in 2016

Flash Flood Warning 139, NWS Jackson, MS

September 17, 2016Forrest County, Lamar County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 17, 2016, 4:47 PM CDT for Forrest County, Lamar County, Mississippi. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2016, 4:47 PM CDT (21:47 UTC)
Expired
Sep 17, 2016, 6:24 PM CDT
In force
97 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Forrest County, MS, Lamar County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 125 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2016-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2016-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1379 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

498 
WGUS54 KJAN 172147
FFWJAN
MSC035-073-172215-
/O.NEW.KJAN.FF.W.0139.160917T2147Z-160917T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
447 PM CDT SAT SEP 17 2016

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN FORREST COUNTY IN SOUTHEASTERN MISSISSIPPI...
  NORTHEASTERN LAMAR COUNTY IN SOUTHEASTERN MISSISSIPPI...

* UNTIL 515 PM CDT

* AT 446 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HATTIESBURG...PETAL...WEST HATTIESBURG...
  SUNRISE AND RAWLS SPRINGS. 

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3122 8945 3143 8945 3143 8918 3121 8918

$$

NF
2 follow-up statements
475 
WGUS54 KJAN 172208
FFWJAN
MSC035-073-180015-
/O.EXT.KJAN.FF.W.0139.000000T0000Z-160918T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
508 PM CDT SAT SEP 17 2016

THE NATIONAL WEATHER SERVICE IN JACKSON HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTHERN FORREST COUNTY IN SOUTHEASTERN MISSISSIPPI...
  NORTHEASTERN LAMAR COUNTY IN SOUTHEASTERN MISSISSIPPI...

* UNTIL 715 PM CDT

* AT 508 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS ALREADY OCCURRING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HATTIESBURG...PETAL...WEST HATTIESBURG...
  SUNRISE AND RAWLS SPRINGS. 

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3122 8945 3143 8945 3143 8918 3121 8918

$$

NF
770 
WGUS74 KJAN 172324
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
624 PM CDT SAT SEP 17 2016

MSC035-073-172333-
/O.CAN.KJAN.FF.W.0139.000000T0000Z-160918T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FORREST MS-LAMAR MS-
624 PM CDT SAT SEP 17 2016

...THE FLASH FLOOD WARNING FOR NORTHERN FORREST AND NORTHEASTERN
LAMAR COUNTIES IS CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOOD WATERS HAVE RECEDED. FLOODING IS NO
LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY
REMAINING ROAD CLOSURES.

LAT...LON 3122 8945 3143 8945 3143 8918 3121 8918

$$

NF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 3:20 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 17, 3:20 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
320 PM CDT SAT SEP 17 2016

.DISUSSION...

Tonight through Tuesday Night,

Latest satellite imagery showed some drier air coming in from the
northwest as upper ridging has shifted to the east. A surface front
was slowly making its way toward the CWA from the northwest. A
northern gulf shortwave continued to surge deep moisture across the
region. Area radars were picking up scattered tropical airmass
showers and some embedded thunderstorms across mainly the eastern
and southern areas. Temps ranged from the lower 80s to around 90.

For tonight expect the showers and some storms to decrease in
coverage by sunset. With the front approaching some isolated showers
may linger overnight. For Sunday expect the front to make a run
through the CWA. Expect scattered showers and thunderstorms to
develop mainly across the southeast half. Lapse rates will be weak
as pwats will be 1.5 to 1.9 inches. So expecting that some of the
storms may have some subsevere gusty winds and some brief locally
downpours. Rain chances will diminish Sunday evening as drier air
pushes across the region behind the front.  The front will exit the
region by early Monday morning as an associated upper trough pushes
through the Lower Mississippi Valley.

For Monday into Monday night dry conditions are expected as ridging
on the surface and aloft will rebuilds back over the region. Pwats
will drop to less than one inch on Monday night.

As far as temps are concern readings will continue on the cool side
on Sunday with highs from the upper 80s to around 90 before rising
to the lower 90s on Monday. Nightly lows will range from the lower
70s for tonight before cooling to the middle 60s to around 70 on
Monday night./17/

Tuesday through Friday,

The rest of the work week will be pretty quiet weatherwise and
chances for rain will be very low. Mid level high pressure, centered
across Texas early in the period, will expand across the ArkLaMiss
region through the week. In addition, PWat values following the
weekend front will be an inch or less across most of the region for
Tuesday and Wednesday. This should still keep convection at bay,
coupled with the effects from the upper level ridge. Afternoon highs
will likely reach into the lower to mid 90s thanks to the drier air
in place. Conditions, while warm, will feel rather pleasant with
this drier air as opposed to warm and muggy(dewpoints will be in the
60s areawide). By the end of the week, moisture starts to return as
southerly flow resumes once again. PW values creep to around 1.6
inches by Thursday evening into Friday. This may be enough to cause
some isolated showers or storms in the southeast. Additional
afternoon convection will be possible Friday, again mostly in the
southeast.17/28/

&&

.AVIATION...
Periodic MVFR conditions will prevail through the afternoon, but IFR
ceilings look to return tonight over the south and eastern TAF
sites. Scattered to numerous showers and thunderstorms will continue
into the evening, especially over southeast MS. Where storms impact
a TAF site, a brief lowering of conditions to IFR/MVFR can be
expected./26/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  90  71  91 /  32  32  20   7
Meridian      72  88  70  91 /  50  35  21   8
Vicksburg     72  90  70  92 /  23  34  17   5
Hattiesburg   73  89  72  91 /  48  45  22   8
Natchez       73  89  72  90 /  25  35  19   6
Greenville    72  88  70  92 /  20  31  13   3
Greenwood     72  89  69  91 /  29  28  17   2

&&

.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.

&&

17/26/28
Hazardous weather outlook, Sep 17, 1:08 PM CDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
108 PM CDT SAT SEP 17 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181815-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
108 PM CDT SAT SEP 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST
CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST
MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

21

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Sep 17, 4:26 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
426 PM CDT SAT SEP 17 2016

MSZ072-073-172200-
MARION MS-LAMAR MS-
426 PM CDT SAT SEP 17 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LAMAR AND NORTHEASTERN
MARION COUNTIES UNTIL 500 PM CDT...

AT 424 PM CDT...METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR IMPROVE TO 11 MILES NORTHEAST OF
PINEBUR. MOVEMENT WAS NORTHEAST AT 5 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HATTIESBURG...SUMRALL AND IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3137 8981 3144 8973 3143 8955 3128 8938
      3115 8958
TIME...MOT...LOC 2124Z 214DEG 6KT 3138 8969 3126 8958

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 4:26 PM CDTSpecial Weather StatementJANLamar34 min

Nearby

Flash Flood Warnings in Mississippi, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.